Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 14, NWS Midland/Odessa, TX

May 30, 1996Terrell County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 30, 1996, 8:28 PM CDT for Terrell County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 1996, 8:28 PM CDT (01:28 UTC)
Expired
May 30, 1996, 9:00 PM CDT
In force
32 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1996-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1996-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2182 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 310128
TORMAF
TXC443-310200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
828 PM CDT THU MAY 30 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 900 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...NORTHERN TERRELL COUNTY
 
AT 827 PM CDT...A POSSIBLE TORNADO WAS INDICATED BY MIDLAND DOPPLER
RADAR 60 MILES SOUTHEAST OF FORT STOCKTON OR 20 MILES NORTH OF
DRYDEN MOVING EAST AT 30 MPH. THE TORNADO IS CURRENTLY EXPECTED TO
REMAIN OVER RURAL AREAS.

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A
REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.

$$

TURNAGE/MEAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 30, 4:33 AM CDT, 15 hours 55 minutes earlier.

Area forecast discussion, May 30, 4:33 AM CDT, 15 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
430 AM CDT THU MAY 30 1996

CONVECTION HAS ENDED ATTM ACR FA WITH QSTNRY FNT EXTENDING NR SJT-
MAF-ROW LN. LOW LVL ELY/SELY FLOW PREVALENT ACR FA WITH DRYLINE
ALG E SLOPES CNTRL NM MTN CHAIN. SHRTWV EVIDENT IN WTR VAPOR IMAGERY
MOVG NE ACR SERN NM/FAR W TX ENHANCING CNVTN OVR TX S PLAINS/PNHDL.
ABUNDANT LOW LVL MSTR TO REMAIN IN PLACE ACR FA TODAY AS GENLY SELY
FLOW CONTS. BLV NCEP DEPICTION OF OLD FNTL BNDRY POSITION REASONABLE
FOR TDA/EVE AS SFC HI MOVS E ACR GREAT LAKES REGION. THUS WITH BNDRY
XPCD TO BE N OF AREA AND DRYLINE FCST TO MOV SLGTLY EWD...BELIEVE
CNVTN TO DVLP LATER THIS AFTN INVOF OF FNT AND NR MTN AREAS DUE TO
OROGRAPHICS/DRYLINE POSITION. ANY TSTMS THAT OCCUR COULD AGAIN BE
SVR AS PER SPC OUTLOOK. CHC POPS WARRANTED THOSE AREAS WITH SLGT
CHC MENTION ELSW. AS PER COORD WITH LBB...WITH MDT LOW LVL SELY
FLOW..THETA-E RIDGE AXIS..INSTABILITY AXIS (E.G. MINUS 4-8 LI/S)
EXTENDING N-S ACR AREA...BELIEVE BETTER CHC PCPN TNGT WITH APCH
OF NXT SPEED MAX AND ASSOCD DIFF VORT ADV IN H5-H3 LAYER AS INDCD
IN GRIDDED DATA. TEMPS TODAY NOT QUITE AS WRM AS WED AS LOW LVL
CAA EXPECTED. SLGT CHC TSTMS AGAIN FRI AS DRYLI,NE MOVS E IN RESPONSE
TO LONGWAVE TROF MOVG ACR NRN U.S. PLAINS.

BF

MAF   90/2
CNM   94/2
MRF   90/1
P07   92/2

In the hours before

Special weather statement, May 30, 4:09 PM CDT, 4 hours 19 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-310310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
408 PM CDT (308 PM MDT) THU MAY 30 1996

TORNADO WATCH NUMBER 503 HAS BEEN ISSUED UNTIL 10 PM CDT (9 PM MDT)
FOR THE FOLLOWING COUNTIES IN TEXAS...

CULBERSON...REEVES...JEFF DAVIS...BREWSTER...PECOS...TERRELL...
LOVING...WARD...WINKLER...CRANE...UPTON...ECTOR...MIDLAND...ANDREWS

AND IN SOUTHEAST NEW MEXICO...

LEA...EDDY

TORNADO WATCH NUMBER 499 REMAINS IN EFFECT UNTIL 8 PM CDT FOR THE
FOLLOWING TEXAS COUNTIES...

MARTIN...DAWSON...BORDEN...HOWARD...SCURRY

TORNADOES....LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING
THUNDERSTORM WINDS ARE POSSIBLE IN THESE AREAS THIS EVENING. PERSONS
IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST INFORMATION ON THIS DANGEROUS WEATHER SITUATION.
Special weather statement, May 30, 4:13 PM CDT, 4 hours 15 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-310310-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND TX
408 PM CDT (308 PM MDT) THU MAY 30 1996

TORNADO WATCH NUMBER 503 HAS BEEN ISSUED UNTIL 10 PM CDT (9 PM MDT)
FOR THE FOLLOWING COUNTIES IN TEXAS...

CULBERSON...REEVES...JEFF DAVIS...BREWSTER...PECOS...TERRELL...
LOVING...WARD...WINKLER...CRANE...UPTON...ECTOR...MIDLAND...ANDREWS

AND IN SOUTHEAST NEW MEXICO...

LEA...EDDY

TORNADO WATCH NUMBER 499 REMAINS IN EFFECT UNTIL 8 PM CDT FOR THE
FOLLOWING TEXAS COUNTIES...

MARTIN...DAWSON...BORDEN...HOWARD...SCURRY...MITCHELL

TORNADOES....LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING
THUNDERSTORM WINDS ARE POSSIBLE IN THESE AREAS THIS EVENING. PERSONS
IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST INFORMATION ON THIS DANGEROUS WEATHER SITUATION.
Special weather statement, May 30, 7:23 PM CDT, 1 hour 5 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-310130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
723 PM CDT (623 PM MDT) THU MAY 30 1996

THE FOLLOWING IS AN UPDATE ON THE STATUS OF COUNTIES IN WATCHES IN
THE AREA :

WITHIN TORNADO WATCH #503 IN EFFECT UNTIL 1000 PM CDT (900 PM MDT) :

TEXAS COUNTIES

GAINES      ANDREWS
CULBERSON   REEVES
LOVING      WINKLER
ECTOR       MIDLAND
WARD        CRANE
JEFF DAVIS  BREWSTER

NEW MEXICO COUNTIES

EDDY        LEA

IN TORNADO WATCH #506 IN EFFECT UNTIL 100 AM CDT :

GLASSCOCK    UPTON
REAGAN       PECOS
TERRELL

TORNADO WATCH #499 HAS BEEN CANCELLED...THESE COUNTIES ARE NO LONGER
IN A TORNADO WA(TCH :

DAWSON       BORDEN
SCURRY       MARTIN
HOWARD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:08 PM CDTSevere Thunderstorm WarningMAFPecos32 min
May 30, 7:41 PM CDTFlash Flood WarningMAFPecos, Terrell59 min
May 30, 7:41 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell59 min
May 30, 8:32 PM CDTFlash Flood WarningMAFPecos, Terrell3 hr
May 30, 9:00 PM CDTSevere Thunderstorm WarningMAFTerrell50 min
May 31, 12:51 AM CDTFlash Flood WarningMAFBrewster, Terrell3 hr
May 31, 2:23 AM CDTFlash Flood WarningMAFBrewster, Terrell3 hr
May 31, 1:49 PM CDTSevere Thunderstorm WarningMAFPecos61 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.